Texas, 2008

Hail in Texas, April 25, 2008

April 25, 2008 · NWS SHV · 4 events in 3 counties and zones

A cold front and associated dryline extended just west of southeast Oklahoma and northeast Texas during the afternoon hours of April 25th. Strong heating during the afternoon resulted in a very unstable airmass ahead of the dryline/cold front merger.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A cold front and associated dryline extended just west of southeast Oklahoma and northeast Texas during the afternoon hours of April 25th. Strong heating during the afternoon resulted in a very unstable airmass ahead of the dryline/cold front merger. A negatively tilted upper trough dropped into the plains during the afternoon...which allowed strong thunderstorms to develop along the cold front. Large hail was the primary result across portions of northeast Texas and southeast Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 25, 2:28 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 25, 2:28 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
328 PM CDT FRI APR 25 2008

.DISCUSSION...

LATEST SFC ANALYSIS SHOWS COLD FRONT DRYLINE EXTENDS FROM N CENTRAL
AR SW TO KP07...W/NEGATIVELY-TILTED UPPER TROUGH MOVING THRU THE
CENTRAL PLAINS AS PER WATER VAPOR IMAGERY.  AREA RADARS SHOW A LINE
OF CONVECTION DEVELOPING ALONG THE FRONT...RECIPIENTS OF STRONG
DIURNAL HEATING.  AN UNSCHEDULED 18Z KSHV RAOB SHOWS AMS IS STILL
CAPPED...BUT FRONT SHOULD BE SUFFICIENT ENOUGH TO OVERCOME THIS THIS
EVENING.  OTHERWISE...SOUNDING IS NOT ALL THAT IMPRESSIVE...W/VERY
WEAK SHEAR AND LR/S LESS STEEP THAN 6 HRS AGO.  EXPECT BETTER
SHEAR/LR/S ALONG THE FRONT HIS EVENING...FOR A MARGINAL HAIL/WIND
EVENT.

OTHERWISE...A SECONDARY UPPER TROUGH MOVING INTO WESTERN MT WILL DIG
INTO THE CENTRAL PLAINS THROUGH SATURDAY EVENING...AND PUSH AN
UNSEASONABLY STRONG FRONT INTO THE AREA AFTER 06Z SUNDAY.  12Z GFS
IS STILL ADVERTISING A COUPLE OF MCS/S TO DEVELOP OVER OK AND
CENTRAL TEXAS SATURDAY EVENING...FOR LIKELY HEAVY RAINFALL AFTER 06Z
FOR NE TEXAS.  TYPICAL CONVECTIVE FEEDBACK IS PROBABLE IN THE
SOLUTION...BUT TIMING IS RELATIVELY CONSISTENT FOR LIKELY POPS FOR
THE SOUTHERN CWA OVERNIGHT.  SUNDAY LOOKS TO BE UNSEASONABLY
COOL...W/A GRADUAL WARMUP TO ABOVE NORMAL TEMPS BY TUESDAY AS WEAK
RIDGING BUILDS OVER THE CENTRAL CONUS AND RETURN FLOW RESUMES.  NEAR
THE END OF NEXT WEEK...RIDGE BEGINS TO BREAK DOWN AND MOVE EAST AS
THE NEXT TROUGH DIGS INTO THE CENTRAL ROCKIES.  THIS WILL ALLOW FOR
SLIGHT CHANCES OF SHRA/TSRA IN THE EXTENDED.

&&

.AVIATION...

A COLD FRONT...AND AN ASSOCIATED LINE OF SHRA/TSRA...CONTINUES TO
MOVE E TOWARD OUR AREA THIS AFTERNOON. THE SHRA/TSRA SHOULD REACH
KTXK-KTYR AROUND 26/0000 UTC.  TERMINALS SUCH AS KGGG...KLFK...KSHV
MAY NOT ANY STORMS UNTIL 26/0300 UTC OR SO...WITH KELD AND KMLU
PROBABLY NOT MUCH UNTIL AFTER 26/0500 UTC.

IT STILL LOOKS LIKE THE FRONT WILL STALL SATURDAY...WITH A BREAK IN
CONVECTION EXPECTED.  ADDITIONAL SHRA/TSRA SHOULD BE ON TAP AS A
STRONGER UPPER-AIR SYSTEM MOVES INTO THE PLAINS SATURDAY NIGHT.
FLIGHT CATEGORIES SHOULD GENERALLY HOVER AROUND MVFR IN VICINITY OF
THE FRONT.  /BUTTS/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  62  78  59  64 /  40   0  70  70
MLU  63  76  59  66 /  40  20  40  70
DEQ  51  79  53  63 /  30   0  40  40
TXK  58  79  55  62 /  40   0  40  40
ELD  59  79  56  62 /  50   0  40  70
TYR  61  81  54  66 /  40   0  70  40
GGG  61  80  57  64 /  50   0  70  50
LFK  66  81  61  66 /  40  20  40  70

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

21/44
Hazardous weather outlook, Apr 25, 11:00 AM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT FRI APR 25 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-261100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT FRI APR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A COLD FRONT AND ASSOCIATED UPPER LEVEL DISTURBANCE WILL TRAVERSE
EAST ACROSS OKLAHOMA AND NORTHCENTRAL TEXAS THIS AFTERNOON.  AS THE
FRONT ENTERS SOUTHEAST OKLAHOMA AND THE WESTERN SECTIONS OF NORTHEAST
TEXAS LATE THIS AFTERNOON...SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP ALONG AND AHEAD OF THE FRONT FROM SOUTHWEST ARKANSAS
SOUTHWEST INTO NORTHEAST TEXAS.  GOOD DAYTIME HEATING WILL GENERATE
STRONG LOW LEVEL INSTABILITY AHEAD OF THE FRONT...WITH SOME OF THE
STORMS POSSIBLY BECOMING SEVERE LATE THIS AFTERNOON THROUGH THE
EVENING MAINLY WEST OF AN EL DORADO ARKANSAS...TO ARCADIA AND MANY
LOUISIANA LINE.  LARGE HAIL AND STRONG DAMAGING WINDS WILL BE THE
MAIN THREATS...ALTHOUGH LOCALLY HEAVY RAINFALL WILL CAUSE PONDING OF
AREA ROADWAYS AND LOW LYING AREAS...GIVEN THE EXPECTED SLOW STORM
MOVEMENT.  THESE STORMS SHOULD GRADUALLY WEAKEN AFTER MIDNIGHT WITH
THE LOSS OF HEATING AND RESULTANT INSTABILITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE AFOREMENTIONED COLD FRONT IS EXPECTED TO BECOME STATIONARY FROM
SOUTHEAST TEXAS INTO CENTRAL LOUISIANA SATURDAY MORNING. HOWEVER...
THIS BOUNDARY WILL SERVE AS THE FOCUS FOR ADDITIONAL SCATTERED
SHOWERS AND THUNDERSTORMS DURING THE DAY AS WEAK UPPER LEVEL
DISTURBANCE TRAVERSE EAST ATOP THE FRONT.

THE FRONT IS EXPECTED TO LIFT BACK NORTH ACROSS THE WESTERN
SECTIONS OF EAST TEXAS SATURDAY NIGHT...WITH ADDITIONAL SHOWERS AND
THUNDERSTORMS DEVELOPING ACROSS SOUTHERN AND EASTERN OKLAHOMA...AND
NORTH TEXAS...AHEAD OF A STRONG UPPER LEVEL TROUGH OF LOW PRESSURE
AND ASSOCIATED COLD FRONT DIVING SOUTHEAST INTO THE SOUTHERN PLAINS.
SOME OF THE STORMS MAY BECOME SEVERE OVER NORTH TEXAS SOUTH OF THE
WARM FRONTAL BOUNDARY...WHICH MAY SHIFT SOUTHEAST AND POSSIBLY
AFFECT THE WESTERN SECTIONS OF EAST TEXAS EARLY SUNDAY MORNING.
HOWEVER...CONSIDERABLE UNCERTAINTY IN THE SEVERE THREAT REMAINS
GIVEN THE UNKNOWN DEGREE OF INSTABILITY THAT WILL BE AVAILABLE.
HOWEVER...AN ISOLATED SEVERE WEATHER THREAT WILL EXIST FARTHER EAST
ACROSS SOUTHWEST ARKANSAS AND NORTH LOUISIANA SUNDAY...WITH LARGE
HAIL THE PRIMARY THREAT.  PERIODS OF MODERATE TO HEAVY RAINFALL WILL
BE POSSIBLE FROM EARLY SUNDAY MORNING THROUGH EARLY AFTERNOON AS THE
COMPLEX OF SHOWERS AND THUNDERSTORMS SHIFTS SOUTHEAST. RAINFALL
TOTALS OF ONE TO TWO INCHES WILL BE POSSIBLE THROUGH SUNDAY
AFTERNOON...BEFORE MUCH COOLER AND DRIER AIR FILTERS SOUTHEAST BEHIND
THE FRONT.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

44

In the hours before

Local storm report, Apr 25, 3:41 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
441 PM CDT FRI APR 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             VALLIANT                34.00N 95.09W
04/25/2008  M1.75 INCH       MCCURTAIN          OK   LAW ENFORCEMENT

            RELAYED BY IDABEL PD

&&

24

The radar

The Western Arkansas radar (KSRX), 173 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Red River

When
April 25, 3:45 PM CST
Where
Red River County, 1.34 mi ESE of Greenwood
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
33.810, -94.960

Hail, Bowie

When
April 25, 5:45 PM CST
Where
Bowie County, 1.34 mi ENE of De Kalb
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
33.510, -94.600

Hail, Bowie

When
April 25, 6:05 PM CST
Where
Bowie County, 2.37 mi NNW of Carbondale
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.350, -94.470

Hail, Cass

When
April 25, 7:22 PM CST
Where
Cass County, 4.11 mi W of Linden
Measured
1.75 in hail
Reported by
Public
Coordinates
33.010, -94.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94006, 94007, 94008, 94009.